Headache medications may worsen headaches after concussions

There are many instances in which athletes present with chronic headaches post concussion. Some of them with history of migraines trigger an aggressive approach from some pediatricians. Family history of migraines, for example, increases the possibility of developing migraines and that may trigger a closer look at the benefits of headache medication. In most instants analgesics are indicated but in some times overuse of pain medication may cause the syndrome to worsen. Dr. Geoffrey Heyer, MD reports in his study presented as an abstract, here referenced, headache medications may worsen headaches after concussions and may cause chronification of a headache syndrome.

Have you had any experience in this regard? Anecdotes? How did it resolve?

Source reference: Heyer G, et al “Analgesic overuse contributes to chronic post –traumatic headaches in adolescent concussion patients: CNS 2013; Abstract 113

Leave a Reply